Annals of medicine and surgery (2012) · 2026
Thyrotoxicosis presenting with periodic paralysis in a young male: a case report.
Клинический случайСтатьяНазвание и аннотация: Перевод в очереди
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Sankhi Mukti Nath, Samadarshi Samir, Bansal Naresh, Mohan Lakshmi, Kunwor Bishal, Chhetri Suchit Thapa
Аннотация
INTRODUCTION AND IMPORTANCE: Periodic paralysis is an uncommon presentation of thyrotoxicosis characterized by acute flaccid paralysis due to hypokalemia. Thyrotoxicosis is often missed as the cause of periodic paralysis due to a lack of overt symptoms. Early recognition and appropriate management can prevent recurrent paralysis and fatal complications, such as cardiac arrhythmias.
CASE PRESENTATION: We report a case of a 28 years old male who presented with acute-onset flaccid quadriparesis following a carbohydrate-rich meal. Investigations revealed severe hypokalemia (2.1 mmol/L) and thyrotoxicosis. Thyroid scintigraphy was suggestive of Graves' disease. The patient was managed with cautious potassium supplementation, propranolol, and carbimazole, followed by definitive therapy with radioactive iodine ablation.
CLINICAL DISCUSSION: Thyroid hormone stimulates Na⁺/K⁺-ATPase activity, which causes an intracellular potassium shift, resulting in hypokalemia. Periodic paralysis may be seen in a small percentage of patients with thyrotoxicosis and has a predilection for Asian men. Cautious potassium supplementation is recommended, as rapid supplementation can cause rebound hyperkaliemia. The differential diagnosis includes familial hypokalemic periodic paralysis, Guillain-Barré syndrome, and potassium loss from renal or gastrointestinal causes.
CONCLUSION: Thyrotoxicosis should be suspected in patients presenting with hypokalemic periodic paralysis, especially in men of Asian descent. Definitive treatment of the underlying thyroid disorder is essential for the prevention of recurrence.
CASE PRESENTATION: We report a case of a 28 years old male who presented with acute-onset flaccid quadriparesis following a carbohydrate-rich meal. Investigations revealed severe hypokalemia (2.1 mmol/L) and thyrotoxicosis. Thyroid scintigraphy was suggestive of Graves' disease. The patient was managed with cautious potassium supplementation, propranolol, and carbimazole, followed by definitive therapy with radioactive iodine ablation.
CLINICAL DISCUSSION: Thyroid hormone stimulates Na⁺/K⁺-ATPase activity, which causes an intracellular potassium shift, resulting in hypokalemia. Periodic paralysis may be seen in a small percentage of patients with thyrotoxicosis and has a predilection for Asian men. Cautious potassium supplementation is recommended, as rapid supplementation can cause rebound hyperkaliemia. The differential diagnosis includes familial hypokalemic periodic paralysis, Guillain-Barré syndrome, and potassium loss from renal or gastrointestinal causes.
CONCLUSION: Thyrotoxicosis should be suspected in patients presenting with hypokalemic periodic paralysis, especially in men of Asian descent. Definitive treatment of the underlying thyroid disorder is essential for the prevention of recurrence.